- Open Access
Approximate symmetries in nonlinear viscoelastic media
© Ruggieri and Valenti; licensee Springer. 2013
- Received: 9 March 2013
- Accepted: 20 May 2013
- Published: 10 June 2013
Approximate symmetries of a mathematical model describing one-dimensional motion in a medium with a small nonlinear viscosity are studied. In a physical application, the approximate solution is calculated making use of the approximate generator of the first-order approximate symmetry.
MSC:35J25, 32A37, 43A15, 35A58, 42B20.
- uniqueness and stability of solutions
- partial differential equations
- approximate method
where σ and λ are smooth functions, is the dependent variable and subscripts denote partial derivative with respect to the independent variables t and x.
Equation (1) can describe the behavior of a one-dimensional viscoelastic medium in which nonlinearities appear not only in the elastic part of the stress, but also in the viscoelastic one.
Some mathematical questions as the global existence, uniqueness and stability of solutions can be found in [1, 2]. Moreover, shear wave solutions are found in , where some explicit examples of blow-up for boundary value problems with smooth initial data are shown. A symmetry analysis and some exact solutions are shown in [4–6], while when , with a positive constant, a symmetry analysis can be performed in [7–9].
The combination of the Lie group theory and the perturbation analysis gives rise to the so-called approximate symmetry theories. The first paper on this subject is due to Baikov, Gazizov and Ibragimov . Successively another method for finding approximate symmetries was proposed by Fushchich and Shtelen . In the method proposed by Baikov, Gazizov and Ibragimov, the Lie operator is expanded in a perturbation series so that an approximate operator can be found. But the approximate operator does not reflect well an approximation in the perturbation sense; in fact, even if one uses a first-order approximate operator, the corresponding approximate solution could contain higher-order terms.
In the method proposed by Fushchich and Shtelen the dependent variables are expanded in a perturbation series; equations are separated at each order of approximation and the approximate symmetries of the original equations are defined to be the exact symmetries of the system coming out from equating to zero the coefficients of the smallness parameter. This method is consistent with the perturbation theory and yields correct terms for the approximate solutions but a ‘drawback’ is present: it is impossible to work in hierarchy, i.e., in the search for symmetries, there is a coupled system between the equations at several orders of approximation, therefore the algebra can increase enormously.
In this paper we work in the framework of the approximate method proposed in [12, 13], in which the expansions of the dependent variable are introduced also in the Lie group transformations so that one obtains an approximate Lie operator which permits to solve in hierarchy the invariance conditions starting from the classification of unperturbed equation (3). We obtain the symmetry classification of the functions and through which equation (2) is approximately invariant and search for approximate solutions.
The plan of the paper is the following. The approximate symmetry method is introduced in the next section; the group classification via approximate symmetries is performed in Section 3; in Section 4, in a physical application, the approximate solution is calculated by means of the approximate generator of the first-order approximate group of transformations.
where a is the group parameter.
where and are some smooth functions of t and x; and are some smooth functions of and .
are called the approximate Lie group, the approximate Lie algebra and the approximate Lie operator of equation (2), respectively.
and can be regarded as the infinitesimal operator of unperturbed nonlinear wave equation (9) (or (3)).
where and are the second and third extensions of the operators and X, respectively.
where , are constants.
with , and being constants.
Classification of and with the corresponding extensions of
Forms of and
where τ is the stress, x the position of a cross-section in the homogeneous rest configuration of the bar, the displacement at time t of the section from its rest position, the elastic tension ( is the strain), and is the viscosity component of the stress, reduces to (2).
which give the form of an invariant solution approximate at the first order in ε.
We have an unperturbed state represented by a stretching modified by the viscosity effect.
In this paper we perform the group analysis of the nonlinear wave equation with a small dissipation (2) in the framework of the approximate method proposed in [12, 13]. In order to remove the ‘drawback’ of the method proposed by Fushchich and Shtelen , we introduce, according to the perturbation theory, the expansions of the dependent variables in the one-parameter Lie group of infinitesimal transformations of equation (2). Equating to zero the coefficients of zero and first degree powers of ε, we obtain an approximate Lie operator which permits to solve in hierarchy the invariance condition of the system (9)-(10) starting from the classification of unperturbed nonlinear wave equation (3). The proposed strategy is consistent with the perturbation point of view and can be generalized in a simple way to the higher orders of approximation in ε.
MR acknowledges the support of GNFM through the project 2012 Metodologie di tipo analitico e numerico per lo studio di problemi iperbolici ed iperbolico-parabolici di natura ondosa.
- Dafermos CM: The mixed initial-boundary value problem for the equations of non-linear viscoelasticity. J. Differ. Equ. 1969, 6: 71. 10.1016/0022-0396(69)90118-1MathSciNetView ArticleMATHGoogle Scholar
- MacCamy RC:Existence, uniqueness and stability of . Indiana Univ. Math. J. 1970, 20: 231. 10.1512/iumj.1971.20.20021MathSciNetView ArticleMATHGoogle Scholar
- Rajagopal KR, Saccomandi G: Shear waves in a class of nonlinear viscoelastic solids. Q. J. Mech. Appl. Math. 2003, 56: 311. 10.1093/qjmam/56.2.311MathSciNetView ArticleMATHGoogle Scholar
- Ruggieri M, Valenti A: Symmetries and reduction techniques for dissipative models. J. Math. Phys. 2009., 50: Article ID 063506Google Scholar
- Ruggieri M, Valenti A: Exact solutions for a nonlinear model of dissipative media. J. Math. Phys. 2011., 52: Article ID 043520Google Scholar
- Ruggieri M: Kink solutions for class of generalized dissipative equations. Abstr. Appl. Anal. 2012., 2012: Article ID 237135. doi:10.1155/2012/237135Google Scholar
- Ruggieri M, Valenti A: Group analysis of a nonlinear model describing dissipative media. In Proceedings of MOGRAN X Edited by: Ibragimov NH, Sophocleous C, Damianou PA. 2005, 175.Google Scholar
- Ruggieri M, Valenti A: Symmetries and reduction techniques for a dissipative model. In Proceedings of WASCOM 2005. Edited by: Monaco R, Mulone G, Rionero S, Ruggeri T. World Scientific, Singapore; 2006:481.Google Scholar
- Ruggieri M, Valenti A: Symmetry analysis of viscoelastic model. In Proceedings of WASCOM 2007. Edited by: Manganaro N, Monaco R, Rionero S. World Scientific, Singapore; 2008:514.Google Scholar
- Baikov VA, Gazizov RK, Ibragimov NH: Approximate symmetries of equations with a small parameter. Mat. Sb. 1988, 136: 435. (English transl. in: Math. USSR Sb. 64, 427–441 (1989))Google Scholar
- Fushchich WI, Shtelen WM: On approximate symmetry and approximate solutions of the non-linear wave equation with a small parameter. J. Phys. A, Math. Gen. 1989, 22: L887-L890. 10.1088/0305-4470/22/18/007MathSciNetView ArticleMATHGoogle Scholar
- Valenti A: Approximate symmetries for a model describing dissipative media. In Proceedings of MOGRAN X Edited by: Ibragimov NH, Sophocleous C, Damianou PA. 2005, 236.Google Scholar
- Valenti A: Approximate symmetries of a viscoelastic model. In Proceedings of WASCOM 2007. Edited by: Manganaro N, Monaco R, Rionero S. World Scientific, Singapore; 2008:582.Google Scholar
- Ibragimov NH: CRC Handbook of Lie Group Analysis of Differential Equations. CRC Press, Boca Raton; 1994.MATHGoogle Scholar
- Capriz, G: Waves in strings with non-local response. In: Mathematical Problems in Continuum Mechanics, Trento (Italy), 12–17 January 1981. Internal Report No. 13, CIRM (1981)Google Scholar
- Capriz, G: Non-linear dynamics of a taut elastic string. In: Anile, AM, Cattaneo, G, Patano, P (eds.) Atti delle Giornate di Lavoro su Onde e Stabilità nei Mezzi Continui, Cosenza (Italy), 6–11 June 1983. Quaderni del Consiglio Nazionale delle Ricerche (CNR): Gruppo Nazionale per la Fisica Matematica (GNFM). Tipografia dell’Università, Catania (1986)Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.